Aa
Aa
A
A
A
Close
388423 tn?1208308371

Injured in Iraq......on going pain in the back

Hi all, I am a 30 year old female and was injured doing some training while in Iraq.  Basically I was dropped across a metal bar on my lower back.  The result is  a torn disk at L5-S1  herniation of the disk, and degenerative disk disease with arthrits of the faucte bones of L4-L5 and L-5-S1 with numbness and increasing pain going down my left leg and excrutiating pain in my lower back.  This happened back in November and I have been on Narcotic pain medicine since.  Two weeks ago, I had my first steriod injection in my back.  My question to you is what are the normal side effects to this kind of pain management and does it work?  I am concerned that it is just masking the pain and I will do something silly and injure myself more.  Also, I have been having hot flashes (It is 32 degrees outside right now and I have the windows in the house open.)  I also cannot sleep at night with out taking something to make me sleepy.  My pain is not gone and I still have to take my pain medication on a regular basis.  

Are these symptoms normal?  Should I call my doctor and discuss these issues?  
Thanks for any comments you have that can help with this situation
8 Responses
Avatar universal
Hi,
How are you feeling? Are you in army?
The goal of the steroids is to reduce inflammation, swelling, and scarring that arise as a consequence of nerve irritation and consequently reduce pain.
It is usual to have pain along the distribution of nerve. Steroids will start working within 24-72 hours of injection.
If you have returned to work, don't overdo it.
If you are taking physical therapy, you need to continue them and let physiotherapist know about this.
Post me with all details and if any queries you need to be answered.
Bye.
388423 tn?1208308371
I am in the Military and have returned to work.   I have to admit the pain is not quite as bad as before the injection but I will have to say the side effects since the injection I feel are worse than the pain.  For example: Tonight I slept only about 2 hours and now I am wide awake.  I also stay very hot all the time and it is 30 degrees outside.  Physical therapy is trying to help but I feel worse after leaving.  We are doing traction and very limited exercise. So it is a catch 22 and we are going in circles.  I just want to be able to function on a normal basis.  Thanks for your assistance.

Ashley
Avatar universal
Hi,
It’s great you are in military, protecting our country and I feel proud that I am talking to a soldier.
How is your general living condition there? Do you want any help? How are you been treated? Is there a constant fear?
Can you send some snaps of yours while on work in Iraq?
I would recommend you to go slow on exercises as it would indeed pain for a while after getting steroid injections. Once your movements are less painful, then you plan a programme of physical therapy.
Keep me posted.
Bye.
Avatar universal
I would suggest Lidocain patches.  I have been on pain killers and had the injection as well for low back/hip pain.  Recently my pain management doctor gave me a prescription for lidocain patches and they have been great with no side effects.  They are expensive but tricare covers them.  Get a good massage therapist who works with the whole body.  I see someone who has training in rolfing and myofacial release massage, he has helped me more than pain killers.  Search around for someone who understands the balance of the muscles.  They are a little more expensive than your average massage therapist because of their education and experience but worth it.  Also, with the military health system, they manage pain.  I am a dependent and I have requested both MRI's and xrays.  When these came back with problems I requested an orthopedic surgeon and they gave it to me.  The military doesn't seem to be proactive in finding solutions as much as masking the problem.  You need to take control of your own health and tell them what you need.  This is what I have had to do and although it has been a long process, they have sent me to the specialist that I wanted.  
I hope this helps you.  God bless and thanks for your service.
388423 tn?1208308371
Thanks for the suggestions.  I will look into the patches.  I am going to request to go ahead and have the disk replacement surgey.  Right now I would stand on my head to make the pain go away.  You are right about the military only trying to cover up the problem and hope you just quit trying to get help.  But I am only 30 and refuse to live on pain medication for the rest of my life.  Not to mention the fact that now I can no longer do my job in the military.   So it is a long and difficult road that hopefully will come to an end soon.  Good luck with your situation as well.

Ashley
Avatar universal
There is a new procedure out called biacuplasti wich is radio frequncy ablation of the disc it is in study at the cleveland clinic by a Dr. Kapural it sound very promising. If it is your facet joints ask your Doc about radio frequency ablation. I had a couple friends with back problems and they say this is the best treatment for relief they have found and one was pain free for over 18 months until the nerve endings grew back together. I have had 2 back surgeries with no relief I have an apointment for biacuplasti soon I will let you know of the outcome. Have you had a discogram to verify that the pain is not for certain coming from the disc.

Hope you feel better and good luck
Dan
Avatar universal
What ever you do dot not rush into surgery I made that mistake and it made me worse. get several opinions. I know there is a good Nuero surgeon at Wright Patterson Air force base if that is an option.
Let me know if there is any thing I can do to help.
God bless,
Dan
Avatar universal
Hi Ashlyhb,
I would agree what Wilber is saying. I have gone through the procedure and the principle behind the Biacuplasty.
In this physiologically-safe radiofrequency energy is passed between the two probes, lesioning the nociceptive fibers in the disc and hence decreasing the pain.
You can go through the article by Dr. Elizabeth at following URL.
http://www.mapletonhill.com/resources/pp_elizabethyurth.pdf
Keep me posted.
Bye.
Have an Answer?

You are reading content posted in the Orthopedics Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Tips and moves to ease backaches
How to bounce back fast from an ankle sprain - and stay pain free.
Patellofemoral pain and what to do about it.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.